MAUDE Adverse Event Report: SYMMETRY SURGICAL INC SYMMETRY CLASSIC PLUS; NEEDLE HOLDER

SYMMETRY SURGICAL INC SYMMETRY CLASSIC PLUS; NEEDLE HOLDER
Model Number 36-3010
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon receiving the returned device, it was confirmed that the manufacturing date code on the device was 104 which indicates that the device was manufactured in april 2010.It was confirmed that approximately 3/4 of the tungsten carbide insert broke away from the device.A further evaluation noted that the tip of the needle hold jaws was bent outward which is indicative of extreme stress on the needle holder jaws.There has been a total of 8,195 sold of all lots since 2012 with no additional complaints recorded.In conclusion, based on our review of the returned device, the damage occurred due to extreme force on the inserts with the addition of extended use over approximately 13 years.Based on the above information, no further actions are required and this can be seen as the final report.If additional information is obtained that alleges any additional patient involvement or additional information pertinent to the investigation, a follow up report will be submitted.
 
Event or Problem Description
The customer alleged that the patient was undergoing a bifrontal craniotomy.At the time if closure, a classic plus needle holder was being used to place sutures for dural closure.During the placement of the suture a portion of the jaw plate broke away from the needle holder and the fractured portion of the jaw plate unknowingly fell into the surgical bed.This was not noticed by the surgical team, nor the or staff intraoperatively, and closing continued.The procedure was finished without issues.Post procedure, the patient underwent routine postoperative head ct where a metallic object was identified within the surgical bed.The surgical team determined this was not an intentionally placed surgical item.It was decided by the surgical team to take the patient back to the or the next day to retrieve the unknown retained item.Once the surgical wound was reopened, they identified the object as a 9mm carbide piece of the needle holder jaw plate.The defective needle was located, and the piece was retrieved from the patient.The piece fit the instrument which confirmed there were no additional missing pieces.An additional head imaging was obtained to verify that no other metallic items were unintentionally retained within the wound.The patient has recovered normally, with no additional consequences.

Brand Name
SYMMETRY CLASSIC PLUS
Common Device Name
NEEDLE HOLDER
Manufacturer (Section D)
SYMMETRY SURGICAL INC
3034 owen drive
antioch TN 37013
Manufacturer (Section G)
SYMMETRY SURGICAL INC
3034 owen drive
antiioch TN 37013
Manufacturer Contact
brandi meath
3034 owen drive
antioch, TN 37013
6159645290
MDR Report Key16988862
Report Number3007208013-2023-00018
Device Sequence Number6872114
Product Code HXK
UDI-Device Identifier00887482009871
UDI-Public00887482009871
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 05/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number36-3010
Device Catalogue Number36-3010
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2023
Initial Report FDA Received Date05/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2010
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown